Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 70, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2018, 8:00 PM MDT for Grant County, Hooker County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 8:00 PM MDT (02:00 UTC)
- Expired
- May 23, 2018, 8:45 PM MDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Grant County, NE, Hooker County, NE
The radar
The North Platte radar (KLNX), 63 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 1, 7:32 PM MST | Severe Thunderstorm Watch | SPC | 135 days |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 2224 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
787
WUUS53 KLBF 240200
SVRLBF
NEC075-091-240245-
/O.NEW.KLBF.SV.W.0070.180524T0200Z-180524T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
800 PM MDT WED MAY 23 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Grant County in west central Nebraska...
Western Hooker County in west central Nebraska...
* Until 845 PM MDT.
* At 800 PM MDT, a severe thunderstorm was located 17 miles southeast
of Whitman, or 22 miles southwest of Mullen, moving northeast at 25
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Highway 97 crossing the Dismal River.
This includes the following highways...
Highway 2 between mile markers 176 and 179.
Highway 97 between mile markers 52 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4175 10145 4186 10150 4207 10117 4183 10100
4175 10136
TIME...MOT...LOC 0200Z 235DEG 23KT 4182 10137
HAIL...1.25IN
WIND...70MPH
$$
Snively2 follow-up statements
244
WWUS53 KLBF 240222
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
822 PM MDT WED MAY 23 2018
NEC075-240232-
/O.CAN.KLBF.SV.W.0070.000000T0000Z-180524T0245Z/
Grant NE-
822 PM MDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4176 10142 4191 10142 4207 10117 4183 10100
4175 10136
TIME...MOT...LOC 0222Z 235DEG 23KT 4190 10121
$$
NEC091-240245-
/O.CON.KLBF.SV.W.0070.000000T0000Z-180524T0245Z/
Hooker NE-
822 PM MDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR WESTERN HOOKER COUNTY...
At 822 PM MDT, a severe thunderstorm was located 13 miles southwest
of Mullen, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Highway 97 crossing the Dismal River.
This includes the following highways...
Highway 2 between mile markers 176 and 179.
Highway 97 between mile markers 52 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 10142 4191 10142 4207 10117 4183 10100
4175 10136
TIME...MOT...LOC 0222Z 235DEG 23KT 4190 10121
HAIL...1.25IN
WIND...70MPH
$$
Snively462
WWUS53 KLBF 240242 RRA
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
842 PM MDT WED MAY 23 2018
NEC091-240252-
/O.EXP.KLBF.SV.W.0070.000000T0000Z-180524T0245Z/
Hooker NE-
842 PM MDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HOOKER COUNTY WILL
EXPIRE AT 845 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4176 10142 4191 10142 4207 10117 4183 10100
4175 10136
TIME...MOT...LOC 0242Z 235DEG 23KT 4197 10107
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:36 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 23, 5:36 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service North Platte NE 636 PM CDT Wed May 23 2018 .SHORT TERM...(This evening through Thursday) Issued at 320 PM CDT Wed May 23 2018 A similar set up is expected for tonight as thunderstorms are expected once again across portions of western and north central Nebraska. Compared to yesterday, though, confidence in getting some thunderstorms and even a couple severe storms is much higher. Again, while most of the region could see some rain and a possible thunderstorm, the best locations to see the stronger storms will be across the eastern Panhandle and northern Nebraska along the South Dakota border. Storm initiation could start as early as 4 to 5pm CDT, however, current thinking is the most robust storms will occur between 8pm and 2am CDT. These storms will diminish as the night progresses and the environment loses it's daytime instability. Will include some storms to build back across the eastern portion of the forecast area (east of a line from Valentine to Broken Bow) in the early morning hours. These early morning thunderstorms/showers will be weak with only small hail and wind gusts up to 40 to 50 mph expected. Expecting mild temperatures again tonight with lows only dropping into the low to mid 60s for locations east of Highway 61. Slightly cooler temperatures in the mid 50s are possible east of Highway 61. For Thursday, a break in active weather returns across the western and central portion of the forecast area. A chance of showers and thunderstorms will stick around for locations east of a line from Broken Bow to Springview. These showers are not expected to be severe and will be very isolated in nature. Warm air advection into the region will keep temperatures well above normal on Thursday. Expect highs to rise into the mid to upper 80s across the entire area. .LONG TERM...(Thursday night through Wednesday) Issued at 320 PM CDT Wed May 23 2018 Thunderstorm chances are in place across ncntl Nebraska Thursday evening but generally east of highway 183. This is because storm development is in the late afternoon, between Ainsworth and O'Neill. The environment could be favorable for a few strong or severe storms. The NAM12 shows some 30-35kt winds at 500mb with bulk shear around 30kts. The NAM would suggest it is still a multicell environment with the bulk Richardson number near or over 100. Once these storms exit, rain chances fall off to isolated Friday through Sunday and then pick up Monday evening and beyond as an upper low either shears or tracks through the cntl and nrn Plains. The better forcing with this system appears to be across the Dakotas. The ECM actually shows the upper low shearing out before it reaches Nebraska Tuesday. The temperature forecast came in another degree warmer with the warmest day, Saturday, with highs in the low to mid 90s. The upper level low will encroach upon Nebraska Sunday and Monday and this will take an edge off the temperatures. The models suggest high clouds will develop across the Rockies and move through Nebraska. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 630 PM CDT Wed May 23 2018 The main aviation concern for the next day will be the chance of thunderstorms again tonight. Thunderstorms currently across Deuel and southern Garden county and also eastern Boyd and Holt counties. Expecting increasing coverage of thunderstorms this evening across the western Sandhills west of hwy 83 through late evening, then near and east of hwy 83 after midnight. Small hail, gusty winds to 50 mph, and brief heavy rain possible in the thunderstorms. Forecast is for VCTS at KLBF and KVTN tonight, due to limited coverage. VFR conditions return on Thursday morning as ceilings remain well above 5000 feet and visibilities stay above 6SM. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...CDC AVIATION...Roberg
Hazardous weather outlook, May 23, 2:25 PM MDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 325 PM CDT Wed May 23 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-242030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 325 PM CDT Wed May 23 2018 /225 PM MDT Wed May 23 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will affect western and north central Nebraska this evening tonight. Some storms will be capable of producing large hail and strong winds, primarily for portions of the eastern Panhandle and northwest Nebraska. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Another round of thunderstorms is possible Thursday afternoon and evening, mainly east of a line from Broken Bow to Ainsworth. A few storms may approach severe limits with hail and wind the primary threats. Thunderstorm chances increase again Sunday and Monday evenings. The severe threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
In the hours before
Local storm report, May 23, 6:13 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 S OSHKOSH 41.39N 102.34W
05/23/2018 E1.00 INCH GARDEN NE TRAINED SPOTTER
&&
JURGENSENLocal storm report, May 23, 6:38 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
738 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 4 SW LEWELLEN 41.29N 102.20W
05/23/2018 E1.00 INCH GARDEN NE PUBLIC
HAIL UP TO QUARTER SIZE COVERING THE ROAD. STRONG WINDS
ALSO
&&
SNIVELYLocal storm report, May 23, 6:39 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 2 S OSHKOSH 41.38N 102.34W
05/23/2018 M1.00 INCH GARDEN NE STORM CHASER
&&
SNIVELYSpecial weather statement, May 23, 6:44 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service North Platte NE 644 PM MDT WED MAY 23 2018 NEZ022-035-057-240130- Arthur NE-Garden NE-Keith NE- 644 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARTHUR...NORTHWESTERN KEITH AND EASTERN GARDEN COUNTIES UNTIL 730 PM MDT... At 643 PM MDT, trained weather spotters reported a strong thunderstorm near Lewellen, or 16 miles east of Oshkosh, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Arthur, Eagle Gulch Campground, Ruthon, Haythorn Lake, Belmar, Clear Creek State Wildlife Management Area, Three Mile Lake, McKeag and Otter Creek Campground. This includes the following highways... Highway 61 between mile markers 104 and 127. Highway 92 between mile markers 119 and 131, and between mile markers 165 and 176. LAT...LON 4123 10206 4154 10206 4167 10146 4137 10146 TIME...MOT...LOC 0043Z 246DEG 39KT 4134 10204 Snively
Special weather statement, May 23, 7:08 PM MDT, 52 minutes before
Special Weather Statement National Weather Service North Platte NE 708 PM MDT WED MAY 23 2018 NEZ004-023-094-240200- Sheridan NE-Grant NE-Western Cherry NE- 708 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND NORTHWESTERN GRANT COUNTIES UNTIL 800 PM MDT... At 708 PM MDT, Doppler radar was tracking a strong thunderstorm near Ashby, or 34 miles north of Arthur, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hyannis, Ashby, Dominick Lake, Mother Lake and Dipping Vat Meadow. This includes the following highways... Highway 2 between mile markers 133 and 147. Highway 61 between mile markers 159 and 182. LAT...LON 4189 10180 4191 10206 4232 10188 4233 10147 TIME...MOT...LOC 0108Z 210DEG 27KT 4206 10188 Snively
Local storm report, May 23, 7:49 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 6 SE ARTHUR 41.51N 101.61W
05/23/2018 E1.25 INCH ARTHUR NE PUBLIC
&&
JURGENSENThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:08 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 67 min |
| May 23, 6:17 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant | 58 min |
| May 23, 6:44 PM MDT | Special Weather Statement | LBF | Arthur | 46 min |
| May 23, 7:08 PM MDT | Special Weather Statement | LBF | Grant | 52 min |
| May 23, 7:19 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Keith, McPherson | 41 min |
| May 23, 7:58 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Hooker, McPherson | 47 min |
| May 23, 8:33 PM MDT | Special Weather Statement | LBF | Hooker, McPherson | 42 min |
| May 23, 9:18 PM MDT | Special Weather Statement | LBF | Thomas | 42 min |
| May 23, 9:20 PM MDT | Special Weather Statement | LBF | McPherson | 40 min |
| May 24, 1:10 PM MDT | Special Weather Statement | LBF | Brown | 50 min |
| May 24, 3:04 PM MDT | Special Weather Statement | LBF | Boyd | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.